Arizona, 2012Dust Storm in Arizona, August 5, 2012
August 5, 2012 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed over the south central deserts during the evening hours on August 5th. The storms produced gusty outflow winds in excess of 30 mph which moved into the greater Phoenix metropolitan area and generated areas of dense blowing dust, leading to the issuance of a dust storm warning.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the south central deserts during the evening hours on August 5th. The storms produced gusty outflow winds in excess of 30 mph which moved into the greater Phoenix metropolitan area and generated areas of dense blowing dust, leading to the issuance of a dust storm warning. No injuries or accidents were reported as a result of the dense blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:15 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 5, 9:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
915 PM MST SUN AUG 5 2012
.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL OVER THE DESERT SOUTHWEST THIS
WEEK...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS OF
EXCESSIVE HEAT. THUNDERSTORM CHANCES WILL BE FOCUSED MAINLY OVER
HIGHER TERRAIN OF NORTHERN AND FAR EASTERN ARIZONA. A FEW WEAK
WEATHER DISTURBANCES MOVING WEST ALONG THE SOUTHERN EDGE OF THE HIGH
PRESSURE AREA MAY GENERATE SOME STORM ACTIVITY TOWARDS THE END OF
THE WEEK ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA...WITH
DRIER CONDITIONS PERSISTING ALONG AND WEST OF THE COLORADO RIVER.
&&
.DISCUSSION...
THINGS HAVE BEEN A LITTLE MORE ACTIVE THIS EVENING WHEN COMPARED TO
YESTERDAY EVENING. A MODEST GULF SURGE THIS MORNING BROUGHT SFC
DEWPOINTS UP INTO THE 60S ACROSS SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA AND RAISED DEWPOINTS FROM THE 40S INTO THE 50S ACROSS THE
GREATER PHOENIX AREA. THIS INCREASE IN LOW LEVEL MOISTURE COMBINED
WITH A COUPLE OF MCV FEATURES HAVE HELPED TO INCREASE THE SHOWER AND
THUNDERSTORM ACTIVITY A BIT ACROSS SOUTHERN ARIZONA. THE FIRST MCV
FEATURE THAT MOVED ACROSS SOUTH CENTRAL ARIZONA THIS MORNING BROUGHT
A FEW SPRINKLES TO THE PHOENIX AREA AS WELL AS KEEPING CONSIDERABLE
MIDDLE AND HIGH CLOUDINESS AROUND INTO THE EARLY AFTERNOON HOURS.
THE SECOND MCV MOVED NORTHWESTWARD FROM NEAR AJO TOWARDS THE LOWER
COLORADO RIVER VALLEY THIS AFTERNOON...TRIGGERING A FEW
THUNDERSTORMS FROM JUST EAST OF YUMA TO JUST SOUTH OF BLYTHE. THIS
STORMS PRODUCED SOME LOCALIZED GUSTY WINDS AND ISOLATED AREAS OF
MODERATE TO HEAVY RAIN. THESE STORMS QUICKLY DIED OUT ONCE SFC TEMPS
BEGAN TO DIURNALLY COOL EARLIER THIS EVENING.
THE CURRENT ITEM OF INTEREST IS AN OUTFLOW BOUNDARY THAT IS NOW JUST
MOVING INTO NORTHWEST PINAL COUNTY. THIS BOUNDARY WAS GENERATED BY
AN AREA OF STRONG TO SEVERE THUNDERSTORMS TRIGGERED BY AN INVERTED
TROF THAT MOVED NORTHWARD INTO THE TUCSON AREA EARLIER THIS EVENING.
THEY CURRENTLY ARE NOW DISSIPATING OVER SOUTHERN PINAL COUNTY. THE
MAIN IMPACT FROM THIS BOUNDARY IS EXPECTED TO BE SOME BLOWING DUST
ACROSS NORTHWEST PINAL COUNTY...GENERATED BY 25-35 MPH WINDS. SOME
PATCHY BLOWING DUST COULD MAKE ITS WAY INTO FAR SOUTHEAST MARICOPA
COUNTY..BUT WINDS ARE EXPECTED TO DIMINISH ENOUGH SO THAT BLOWING
DUST SHOULD NOT BE A MAJOR CONCERN ACROSS MOST OF THE GREATER
PHOENIX AREA. ONE TO TWO ISOLATED THUNDERSTORMS MAY MAKE THEIR WAY
INTO NORTHWEST PINAL COUNTY...BUT THE LOSS OF SFC HEATING AND A MORE
STABLE AIRMASS SHOULD PREVENT THE STORMS FROM AFFECTING ANYTHING
MORE THAN ACROSS THE EXTREME SOUTHEAST VALLEY.
THE MAIN CONCERN FOR THIS WEEK CONTINUES TO BE A PROLONGED PERIOD OF
EXCESSIVE HEAT BEGINNING ON MONDAY AND CONTINUING THRU MOST OF THIS
WEEK. LATEST GFS MODEL OUTPUT CONTINUES TO SHOW A VERY STRONG UPPER
HIGH CENTER THAT IS NOW OVER NEW MEXICO WILL RETROGRADE WESTWARD
OVER EASTERN ARIZONA BY LATE MONDAY AFTERNOON...THEN REMAIN
QUASI-STATIONARY THROUGH AT LEAST THE WEEKEND. 500MB HEIGHTS ARE
EXPECTED TO REMAIN AOA 594DM FROM MONDAY ONWARD...WHICH WILL LIKELY
RESULT IN TEMPERATURES THAT WILL BE HOT ENOUGH TO SATISFY EXCESSIVE
HEAT WARNING CRITERIA. CURRENT FORECAST GRIDS LOOK OK...NO CHANGES
ARE EXPECTED TO BE MADE.
.PREVIOUS DISCUSSION...
CLOUD DEBRIS FROM LAST NIGHTS CONVECTION OVER SONORA MEXICO
CONTINUES TO DISSIPATE OVER CNTRL ARIZONA REVEALING TWO VERY WEAK
MCV FEATURES (ONE ALONG THE INTERNATIONAL BORDER PROPAGATING WEST
OF TUCSON...AND SECOND PROGRESSING NORTH TOWARDS FLAGSTAFF).
ALTHOUGH OBJECTIVELY ANALYZED INSTABILITY WAS STILL LACKING OVER
NORTHERN ARIZONA...FEEL BEST UPSCALE GROWTH WILL BE LOCATED INTO
NORTHEAST ARIZONA. OTHER AREA OF MILD CONCERN EXISTS IN ASSOCIATION
WITH THE AFOREMENTIONED MCV AND MOISTURE CONVERGENT ZONE WEST OF
TUCSON. SATELLITE INTERPRETATION YIELDING TOWERING CU IN THIS REGION
SUGGESTS LOCALIZED INSTABILITY...THOUGH GIVEN 12Z DEEP INVERTED-V
SOUNDINGS AND LACK OF MIDLEVEL LAPSE RATES...LARGE UNCERTAINTY
EXISTS AS TO WHETHER ORGANIZED AND SUSTAINED CONVECTION CAN
MATERIALIZE.
OTHERWISE...STRONG HIGH PRESSURE RIDGE WILL CONTINUE TO EXPAND AND
RETROGRADE TOWARDS THE FOUR CORNERS REGION...REMAINING
QUASI-STATIONARY THROUGH AT LEAST THE WEEKEND. ALTHOUGH MINOR
DIFFERENCES EXIST WITH RESPECT TO TEMPORAL AND AREAL TRENDS IN THE
CENTER AND INTENSITY OF H5 HEIGHTS...MODELS ARE IN GENERALLY VERY
GOOD AGREEMENT REGARDING PERSISTENT H5 HEIGHTS NEAR 595DM WITH
MORNING H8 TEMPS IN A +26C TO +29C RANGE. LATEST MODEL GUIDANCE
SUGGESTS EXCESSIVE WARNING CRITERIA MAY FALL JUST SHORT MONDAY
AFTERNOON...HOWEVER THE PROLONGED PERIOD OF HEAT IN THE SUBSEQUENT
DAYS EASILY JUSTIFIES CONTINUING THE EXCESSIVE HEAT WARNING. IN ALL
LIKELIHOOD...THE WARNING MAY NEED TO BE EXTENDED INTO THE END OF THE
WEEK...WITH MANY MODELS IMPLYING EVEN HOTTER CONDITIONS...WITH HIGHS
CLOSER TO THE 115F MARK AND LOWS NOT EVEN ECLIPSING 90 DEGREES.
DRY AIR CIRCULATING AROUND THE RIDGE AXIS HAS STEADILY BEEN
ADVECTING WEST...WITH THE EXPECTATION THAT THE CURRENT MIDLEVEL
MOISTURE PLUME WILL PARTIALLY BE PINCHED OFF BY MIDWEEK. ONCE THE
HIGH PRESSURE BECOMES ESTABLISHED OVER THE FOUR CORNERS...MOISTURE
MAY BE PULLED BACK NORTH...THOUGH CONVECTIVE FOCUS WILL MOSTLY BE
RELEGATED TO HIGHER TERRAIN WITH SUSTAINED DRY AIR IN THE BOUNDARY
LAYER. ANY STRONGER CONVECTION AND OUTFLOWS OVERTURNING THE
ATMOSPHERE COULD CONCEIVABLY LIMIT DAILY HIGH TEMPS (FALLING SHORT
OF WARNING CRITERIA)...HOWEVER PINPOINTING ANY ONE DAY AS MORE
FAVORABLE THAN THE NEXT FOR THIS PHENOMENA IS ESSENTIALLY
FRUITLESS...ESPECIALLY WITH NO DISCERNIBLE INVERTED WAVES OR AREAS
OF PV ADVECTION TO SUPPORT MORE THAN JUST AIRMASS THUNDERSTORMS.
HAVE CONTINUED NEAR CLIMATOLOGY POP CHANCES LATER IN THE
WEEK...KEEPING CHANCES MAINLY CONFINED FOR THE HIGHER TERRAIN
/MOSTLY ACROSS SOUTHERN GILA COUNTY/ AND LOW END MENTION INTO THE
CENTRAL AZ DESERT LOCALES AND LITTLE /SINGLE PERCENT/ OR NO CHANCES
FOR POINTS WEST OF THE COLORADO RIVER VALLEY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
PERIODS OF MID AND HIGH CLOUDS TO PERSIST INTO TONIGHT...WITH
CLEARING EXPECTED ON MONDAY. OUTFLOW BOUNDARIES FROM DISTANT
THUNDERSTORMS OVER SOUTHEAST PINAL AND PIMA COUNTIES LIKELY TO
SWITCH WINDS TO SOUTHEASTERLY BY MID TO LATE THIS EVENING.
CONFIDENCE NOT GREAT ENOUGH TO INCLUDE THUNDERSTORMS IN TAF...AT
THIS TIME.
SOUTHEAST CALIFORNIA...SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
VCTS IN KBLH TAF FOR 1ST HOUR OF 00Z TAF AS ISOLATED CELL EXPECTED
TO PASS JUST SOUTH OF THE TERMINAL...OTHERWISE VFR CIGS AND TYPICAL
DIURNAL WIND PATTERNS TO PREVAIL THRU MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
STRONG UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REMAIN OVER THE
DESERT SOUTHWEST THROUGH THE WEEK. AS A RESULT...WELL ABOVE NORMAL
TEMPERATURES WITH MINIMUM RELATIVE HUMIDITIES ACROSS THE LOWER
DESERTS AROUND 15 PERCENT IS EXPECTED EACH DAY. THERE WILL ALSO BE
SLIGHT CHANCES OF DAILY AFTERNOON AND EVENING THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN AREAS OF SOUTH CENTRAL ARIZONA. A RELATIVELY
LIGHT DIURNAL WIND REGIME IS ALSO FORECAST THROUGH THE PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FROM 10 AM MONDAY TO 8 PM MST WEDNESDAY
AZZ022-023-027-028.
CA...NONE.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MO/PERCHA
AVIATION...KUHLMAN/PERCHA
FIRE WEATHER...KUHLMANHazardous weather outlook, Aug 5, 3:56 AM MST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
356 AM MST SUN AUG 5 2012
AZZ024-061100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
356 AM MST SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FOR THE REST OF THIS WEEK. THUNDERSTORMS THAT DEVELOP HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ022-023-027-028-061100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
356 AM MST SUN AUG 5 2012
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MONDAY TO 8 PM MST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A VERY SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON...HOWEVER THEY WILL MOSTLY REMAIN OVER THE
HIGHER TERRAIN. ANY STORMS THAT DEVELOP MAY PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS AND PATCHY BLOWING DUST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
HIGH TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES WITH OVERNIGHT
LOWS ONLY COOLING INTO THE MID TO UPPER 80S. THE COMBINATION OF HOT
DAYTIME TEMPERATURES AND WARM OVERNIGHT LOWS WILL PREVENT THE BODY
FROM RECOVERING FROM THE PERSISTENT HEAT. AS SUCH...AN EXCESSIVE HEAT
WARNING FOR THE CENTRAL ARIZONA DESERTS...INCLUDING THE GREATER
PHOENIX METRO AREA...IS IN EFFECT BEGINNING MONDAY MORNING THROUGH AT
LEAST WEDNESDAY EVENING.
THERE IS ALSO SLIGHT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS
DURING TOWARDS THE END OF THE WEEK TO DEVELOP OVER THE HIGHER TERRAIN
WHILE ALSO POTENTIALLY SENDING OUTFLOWS AND BLOWING DUST BACK INTO
THE LOWER DESERT LOCATIONS. GUSTY WINDS... BLOWING DUST REDUCING
VISIBILITIES AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORM
DEVELOPMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ031>033-061100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
356 AM MST SUN AUG 5 2012 /356 AM PDT SUN AUG 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HIGH PRESSURE WILL BEGIN TO BUILD BACK ACROSS THE DESERT SOUTHWEST
EARLY THIS WEEK...RETURNING HOT TEMPERATURES TO THE REGION. HIGH
TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES WITH OVERNIGHT LOWS
ONLY COOLING INTO THE MID TO UPPER 80S. THE COMBINATION OF HOT
DAYTIME TEMPERATURES AND WARM OVERNIGHT LOWS WILL BRING THE FORECAST
TO WITHIN A FEW DEGREES OF EXCESSIVE HEAT CRITERIA DURING THE MIDDLE
PORTION OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 5, 4:43 PM MST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST SUN AUG 5 2012
AZZ025-026-060030-
YUMA AZ-
443 PM MST SUN AUG 5 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
UNTIL 530 PM MST
AT 436 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FORTUNA FOOTHILLS...MOVING NORTHWEST AT 10
MPH.
WIND GUSTS TO 50 MPH AS WELL AS LOCALLY DENSE BLOWING DUST ARE
POSSIBLE. THE STORM MAY ALSO PRODUCE BRIEF HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
ARABY...BLAISDELL...INTERSTATE 8
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 3265 11460 3280 11448 3277 11435 3258 11439
TIME...MOT...LOC 2340Z 102DEG 7KT 3267 11446
CB
Special weather statement, Aug 5, 5:12 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST SUN AUG 5 2012
AZZ020-CAZ031-032-060100-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
512 PM MST SUN AUG 5 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 600 PM MST/600 PM PDT/
AT 504 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CIBOLA...MOVING NORTHWEST AT 15 MPH.
OTHER LOCATIONS AFFECTED INCLUDE PALO VERDE...HIGHWAY 95 ALONG THE
LOWER COLORADO RIVER VALLEY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN AND LOCALIZED DENSE BLOWING DUST.
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3331 11483 3359 11473 3343 11450 3326 11457
TIME...MOT...LOC 0009Z 125DEG 14KT 3338 11465
CB
Special weather statement, Aug 5, 9:56 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 PM MST SUN AUG 5 2012
AZZ023-028-060530-
PINAL AZ-MARICOPA AZ-
956 PM MST SUN AUG 5 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 1030 PM MST
AT 947 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
WEAKENING THUNDERSTORMS 5 MILES NORTH OF MAGMA...MOVING NORTHWEST AT
15 MPH. THE STORMS HAVE GENERATED STRONG GUSTY SOUTHEASTERLY OUTFLOW
WINDS IN EXCESS OF 40 MPH WHICH WILL MOVE INTO THE SOUTHEASTERN
PHOENIX METROPOLITAN AREA BETWEEN 10 PM AND 1045 PM. SOME
COMMUNITIES AFFECTED INCLUDE SAN TAN VALLEY...CHANDLER...CHANDLER
HEIGHTS...GILBERT AND EAST MESA.
LOCALLY DENSE BLOWING DUST IS POSSIBLE WITH THE STRONG WINDS...AND
VISIBILITIES MAY LOWER TO BELOW ONE MILE AT TIMES..
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3321 11192 3346 11165 3327 11127 3299 11153
TIME...MOT...LOC 0452Z 126DEG 29KT 3323 11152
CB
Dust Storm, Greater Phoenix Area
- When
- August 5, 10:00 PM MST to 11:30 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- NWS Employee
Isolated thunderstorms developed over the south central deserts during the evening hours on August 5th, and the storms produced gusty outflow winds in excess of 30 mph. The gusty winds spread into the greater Phoenix area and generated areas of dense blowing dust which led to the issuance of a dust storm warning. According to a National Weather Service employee 3 miles south of Usery Mountain Park, at 1019 pm winds gusting to around 30 mph lowered visibility to less than one quarter mile in dense blowing dust. The dense blowing dust created very hazardous driving conditions in the greater Phoenix area.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396156.